Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2020, 4:33 PM MST for Apache County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 4:33 PM MST (23:33 UTC)
- Expired
- Aug 2, 2020, 5:15 PM MST
- In force
- 42 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 152 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WUUS55 KFGZ 022333
SVRFGZ
AZC001-030015-
/O.NEW.KFGZ.SV.W.0013.200802T2333Z-200803T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
433 PM MST Sun Aug 2 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Apache County in northeastern Arizona...
* Until 515 PM MST.
* At 432 PM MST, a severe thunderstorm was located 13 miles east of
North Fork, or 25 miles southeast of Show Low, moving southeast at
5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Apache County near Hawley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962
TIME...MOT...LOC 2332Z 298DEG 6KT 3399 10972
HAIL...1.00IN
WIND...60MPH
$$
KD2 follow-up statements
695 WWUS55 KFGZ 022346 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 446 PM MST Sun Aug 2 2020 AZC001-030015- /O.CON.KFGZ.SV.W.0013.000000T0000Z-200803T0015Z/ Apache- 446 PM MST Sun Aug 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR APACHE COUNTY... At 445 PM MST, a severe thunderstorm was located 13 miles west of Greer, or 25 miles southwest of Springerville, moving southeast at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of Apache County near Hawley Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962 TIME...MOT...LOC 2345Z 298DEG 6KT 3398 10970 HAIL...1.00IN WIND...<50MPH $$ KD
116
WWUS55 KFGZ 030015
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
515 PM MST Sun Aug 2 2020
AZC001-030025-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-200803T0015Z/
Apache-
515 PM MST Sun Aug 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, heavy
rain is still possible with this thunderstorm.
LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962
TIME...MOT...LOC 0015Z 298DEG 6KT 3396 10965
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:12 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 2:12 PM MST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 212 PM MST Sun Aug 2 2020 .SYNOPSIS...Hot temperatures will gradually cool over the next couple days. After this evening, shower and thunderstorm chances will mainly be limited to the White Mountains through Tuesday. More widespread showers and thunderstorms are possible by Wednesday and Thursday. && .DISCUSSION...As expected, we have seen less storm activity than yesterday across the area. There has been persistent showers and storms in southeast Apache County where we have had reports of heavy rainfall and small hail. We still do expect isolated development as far west as Flagstaff and Prescott, but at this point it looks like storms will be few and far between. Otherwise, it has been another day of hot temperatures with most locations running 5 to 10 degrees above normal. The loss of daytime heating should bring a relatively quick end to convection later this evening. Some haze and smoke from area wildfires is likely to linger across the region into the overnight hours. Little reduction to visibility to anticipated. Drier westerly flow will develop on Monday and Tuesday, limiting the thunderstorm threat further. With high pressure weakening and shifting south, we will also see gradual relief from the hot temperatures. An uptick in monsoon activity is still on the table for Wednesday and Thursday, but this doesn't look be a sustained influx of monsoon moisture. Latest model guidance indicates another push of drier westerly flow may be on the way next weekend. The 2020 Monsoon season has once again been plagued by several troughs and associated westerly flow limiting moisture across northern Arizona. At this time, there is little indication this general pattern will change through mid-August. && .AVIATION...For the 00Z package...Mainly VFR conditions are expected over the next 24 hours. Isolated to scattered showers and thunderstorms mainly east of a KPRC-KFLG line will diminish after sunset. Periods of MVFR-IFR conditions possible in stronger storms. Southwest winds 10-20 kts on Monday, with the thunderstorm threat limited to areas from KSOW southeast. Aviation discussion not updated for amendments. && .FIRE WEATHER...Hot weather will continue early this week. Isolated showers and thunderstorms are expected, mainly across the White Mountains. Winds will generally be light except near storms. Wednesday through Friday...Temperatures will drop back to near normal. An uptick in monsoon activity is expected on Wednesday and Thursday as moisture spreads north and west. Thunderstorm chances may decrease again on Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 018-037-038. Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 2:02 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
202 PM MST Sun Aug 2 2020
AZZ017-022130-
White Mountains-
202 PM MST Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 230 PM MST...
At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Three Forks, or 15 miles south of Springerville, moving south at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Three Forks, Cutthroat Campground, Crescent Lake, Rainbow Campground,
Grayling Campground, Big Lake, Diamond Rock Campground, Buffalo
Crossing Campground, Deer Creek Campground, Apache Trout Campground,
Brookchar Campground, Raccoon Campground, Horse Springs Campground
and Aspen Campground - East Fork Black River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 10935 3374 10937 3373 10936 3371 10940
3372 10940 3371 10941 3371 10944 3370 10945
3370 10951 3408 10943 3407 10928 3378 10920
TIME...MOT...LOC 2101Z 001DEG 13KT 3391 10935
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Aug 1, 6:23 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 1, 8:38 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 2, 2:02 PM MST | Special Weather Statement | FGZ | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.